Hail, Coffee
- When
- July 2, 1:09 PM CST
- Where
- Coffee County, 1.29 mi SW of Manchester
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 35.467, -86.096
Nickel size hail was reported in Manchester near South Spring Street.
Scattered thunderstorms developed across Middle Tennessee on July 2, 2023. With favorable instability and wind shear, some of these thunderstorms turned strong to severe over the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
Scattered thunderstorms developed across Middle Tennessee on July 2, 2023. With favorable instability and wind shear, some of these thunderstorms turned strong to severe over the area. Damaging winds were again the main threat with reports received of trees down, but one thunderstorm over Smyrna did produce half-dollar size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 2, 11:34 AM CST, 1 hour 35 minutes earlier.
Area Forecast Discussion National Weather Service Nashville TN 1234 PM CDT Sun Jul 2 2023 ...New AVIATION... .UPDATE... Issued at 1021 AM CDT Sun Jul 2 2023 Well if copy and paste was an option, today would be a lot like yesterday with just a few changes. Storms are already starting to fire across North Mississippi and once again, this bears watching as these storms should have no problem reaching strong to severe potential this afternoon with plenty of instability available. Looks like the main focus areas for storms early this afternoon will be Southern Middle Tennessee and the Lower Cumberland Plateau regions. Damaging wind gusts up to 70+mph and hail up to the size of quarters will be the biggest threats. While this southern area looks to be under the gun as the "earlier" severe threat...short range models have been consistent in the potential for another round of strong to severe thunderstorms coming in from the northwest after 6pm or so and continuing to midnight. So would not be surprised if we're dealing with strong to severe thunderstorms the bulk of the afternoon and evening today. The one good thing about today is that forecaster confidence is increasing thanks to more consistent/agreeing solutions with the CAMs, but alas, looks like a potentially busy day for the warning forecaster. Outside of storms, it will be a hot day before storms really get going, but think temperatures will benefit from the convection and cloud cover around in the afternoon. So it looks like heat indices will remain below 105F and a Heat Advisory will not be necessary. && .SHORT TERM... (Today through Monday) Issued at 204 AM CDT Sun Jul 2 2023 Water vapor imagery this morning shows the expected upper-level trough digging into southern Iowa and northern Missouri. This trough will be tracking eastward as the day progresses over the Ohio River Valley, and as it does so, flow aloft over Middle TN will be strengthening, providing ample wind shear of 30 to 40 knots this afternoon. Meanwhile, temperatures will be hot once again with high temperatures climbing into the 90's. With an abundant amount of moisture, this means that the atmosphere will be plenty unstable by this afternoon. A few thunderstorms may be possible early this morning depending how the current early activity over KY evolves, but the main time frame for our area looks to be this afternoon and evening. CAMs seem to be in better agreement with today's convection leading me to be cautiously optimistic that they might have a better handle on today. Activity may start developing as early as 12-1pm, but the best time frame looks to be after 2pm as storm coverage increases. As mentioned, with an unstable atmosphere and better forcing today compared to the past few days, the severe weather threat looks to be greater across all of Middle TN. Best chances for severe weather look to be along and north of I-40 due to closer proximity to the upper- level trough, and as such, the new SPC Day 1 Outlook introduces an enhanced risk over this area with a slight risk over the south. Damaging straight-line winds of 60+ mph will be the main threat, but also won't rule out some hail with the stronger storms. Tornado threat is very low. Confidence is lower on ending timing of today's event as some CAMs keep convection continuing after midnight while others end things quickly after sunset. Regardless, if you have plans this afternoon and evening, stay weather-aware. The other thing of note for this forecast package is the continuation of very hot temperatures. Did consider issuing a Heat Advisory for the southwest counties (Wayne, Lawrence, and Giles), but with this afternoon's expected convection and the cloud cover that is on the way, confidence was not there that they would see heat index values of at least 105 degrees. Despite the criteria, the heat is still on until the rain can cool things down. The aforementioned upper-level trough ejects into the northeast late tonight, leaving behind zonal flow over Middle TN with the high pressure centered over the Gulf. Southerly surface flow will keep ample moisture in place over our area on Monday, and this pattern looks to lead to a more summertime-like pattern with pop- up hit-and-miss thunderstorms and a much lower severe weather threat. && .LONG TERM... (Monday Night through next Sunday) Issued at 204 AM CDT Sun Jul 2 2023 An active pattern continues through the remainder of the new week. With nothing to scour out the moisture, look for hit-and-miss thunderstorms to be possible each day through Wednesday with best chances to be in the afternoon and evening hours thanks to daytime heating. Storm coverage may increase by Thursday as another upper-level trough tracks to our north and sends a cold front through our area. "Cooler" temperatures look to still be in store behind the front to end the work week with perhaps lesser thunderstorm coverage. && .AVIATION... (18Z TAFS) Issued at 1226 PM CDT Sun Jul 2 2023 Scattered storms are expected to develop over the next couple of hours and could impact the terminals. Exact timing and positioning of the storms is uncertain at this point so only included tempo groups at this time and will amend as necessary. If a terminal is impacted, visibilities could drop to IFR/LIFR and winds could gusts as high as 40-50 kts. Showers and storms are expected to decrease in coverage prior to midnight. MVFR cigs could develop at SRB/CSV in the morning with only sct Cu further west. && .PRELIMINARY POINT TEMPS/POPS... Nashville 73 92 71 92 / 50 20 20 50 Clarksville 71 90 70 93 / 40 10 10 40 Crossville 66 82 64 84 / 60 20 20 50 Columbia 70 91 70 91 / 50 20 20 50 Cookeville 68 85 67 86 / 60 20 20 50 Jamestown 67 82 65 84 / 70 10 20 40 Lawrenceburg 70 90 69 90 / 50 20 30 60 Murfreesboro 70 90 69 91 / 50 20 20 50 Waverly 70 90 69 92 / 40 10 20 50 && .OHX WATCHES/WARNINGS/ADVISORIES... None. && UPDATE.......Hurley SHORT TERM...Clements LONG TERM....Clements AVIATION.....Reagan
Special Weather Statement
National Weather Service Nashville TN
136 PM CDT Sun Jul 2 2023
TNZ075-077-021915-
Coffee TN-Bedford TN-
136 PM CDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of Coffee and
southeastern Bedford Counties through 215 PM CDT...
At 135 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tullahoma, or 8 miles southwest of Manchester, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Manchester, Tullahoma, Normandy, Hillsboro, Raus, Summitville and
Arnold AFB.
This includes Interstate 24 between mile markers 105 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
Middle Tennessee.
&&
LAT...LON 3535 8648 3536 8648 3565 8600 3557 8595
3554 8588 3537 8587 3532 8601 3536 8615
3534 8620 3534 8626 3535 8624 3537 8628
3538 8625 3539 8628 3541 8625 3541 8626
3536 8633 3535 8641 3532 8642
TIME...MOT...LOC 1835Z 248DEG 21KT 3540 8620
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
10The Northeast Alabama radar (KHTX), 60 km away, was scanning. The volume nearest the first event began at 19:08 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
Nickel size hail was reported in Manchester near South Spring Street.
Severe thunderstorm winds downed a tree onto a car in the Cracker Barrel parking lot near Interstate 24 and Woodbury Highway. No injuries were reported. Damages are a rough estimate.
Thunderstorm winds downed a tree near Lee Chapman Road and Hurricane Creek Road. The tree fell on a man who was in his yard at the time moving his motorcycle. Unfortunately, he died from his injuries.
A large tree was reported downed near Stewarts Creek and Almaville northeast of College Grove. Damages are a rough estimate.
Estimated half-dollar size hail fell near Almaville Road and General Barksdale Drive in Smyrna.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Giles | 2023-07-02 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098277, 1098278, 1099059, 1098279, 1098280.